New antihistamines are safe, but check with doctor to be sure

ON CALL

December 01, 1992|By Dr. Simeon Margolis | Dr. Simeon Margolis,Contributing Writer

Q: For many years, I got relief from my hay fever with antihistamines bought without a prescription. But these products made me sleepy, so my doctor gave me a prescription for one of the newer antihistamines that do not cause sleepiness. The new medication, Seldane, has helped my hay fever without any side effects. However, I am afraid to continue using it because I have heard that it can cause serious heart problems. Should I go back to the older antihistamines?

A: Antihistamines have helped to relieve the itching of the eyes, nose and throat, watery eyes, runny nose and sneezing associated with hay fever for more than 50 years. These older antihistamines, whether purchased over the counter or through a prescription, can cause drowsiness, diminish motor skills and interfere with job performance by impairing attention and decision-making.

Two non-sedating antihistamines, Seldane and Hismanal, first became available in the 1980s. Compared with older antihistamines, both have the advantage of not causing drowsiness or impaired function.

In rare instances, however, these medications have been shown to produce rhythmic disturbances of the heart that have led to fatal outcomes. These severe reactions have occurred when the amount of drug in the blood has reached toxic levels, and in people with certain types of cardiac abnormalities. Blood levels of these two antihistamines can become excessive:

* In individuals with slowed drug metabolism due to underlying liver disease.

* When an overdose of the drug is taken either accidentally or deliberately.

* As the result of adverse interactions with other drugs, such as erythromycin and ketoconazole, taken at the same time. To date, such drug interactions have been observed only with Seldane.

My advice is to talk with your doctor about your concerns, so you can be reassured that you are free from those conditions that are associated with serious reactions to the new antihistamines. You should also be careful to take your medication as prescribed to avoid potentially dangerous blood levels.

Dr. Margolis is professor of medicine and biological chemistry at the Johns Hopkins School of Medicine and associate dean for faculty affairs at the school.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.